Alert archive / Iowa / Wind Advisories in 2024

Wind Advisory 1, NWS Sioux Falls, SD

February 8, 2024Jackson County, Minnesota; Buena Vista County, Clay County, Dickinson County, Iowa

NWS Sioux Falls, SD issued this wind advisory at Feb 8, 2024, 1:45 AM CST for Jackson County, Minnesota; Buena Vista County, Clay County, Dickinson County, Iowa. It took effect at Feb 8, 2024, 9:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2024, 1:45 AM CST (07:45 UTC)
In effect from
Feb 8, 2024, 9:00 AM CST
Expired
Feb 8, 2024, 2:00 PM CST
In force
5 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 481 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
481 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WWUS73 KFSD 080745
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
145 AM CST Thu Feb 8 2024

IAZ003-014-022-MNZ090-082000-
/O.NEW.KFSD.WI.Y.0001.240208T1500Z-240208T2000Z/
Dickinson-Clay-Buena Vista-Jackson-
Including the cities of Spirit Lake, Milford, Arnolds Park, 
Spencer, Storm Lake, Jackson, and Lakefield
145 AM CST Thu Feb 8 2024

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 2 PM CST
THIS AFTERNOON...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...In Iowa, Dickinson, Clay and Buena Vista Counties. In 
  Minnesota, Jackson County.

* WHEN...From 9 AM this morning to 2 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
983 
WWUS73 KFSD 081738
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1138 AM CST Thu Feb 8 2024

IAZ003-014-022-MNZ090-082000-
/O.CON.KFSD.WI.Y.0001.000000T0000Z-240208T2000Z/
Dickinson-Clay-Buena Vista-Jackson-
Including the cities of Spirit Lake, Spencer, Arnolds Park,
Jackson, Lakefield, Milford, and Storm Lake
1138 AM CST Thu Feb 8 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST THIS AFTERNOON...

* WHAT...Southwest winds around 25 mph with gusts up to 45 mph.

* WHERE...In Iowa, Buena Vista, Clay, and Dickinson Counties. In 
  Minnesota, Jackson County.

* WHEN...Until 2 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 

$$

AP
411 
WWUS73 KFSD 082021
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
221 PM CST Thu Feb 8 2024

IAZ003-014-022-MNZ090-082130-
/O.EXP.KFSD.WI.Y.0001.000000T0000Z-240208T2000Z/
Dickinson-Clay-Buena Vista-Jackson-
Including the cities of Spirit Lake, Spencer, Arnolds Park,
Jackson, Lakefield, Milford, and Storm Lake
221 PM CST Thu Feb 8 2024

...WIND ADVISORY HAS EXPIRED...

Wind gusts have decreased to below advisory criteria. Therefore, the 
wind advisory will be allowed to expire.

$$

AP

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Feb 7, 10:15 PM CST, 3 hours 30 minutes earlier. Its key messages:

  • Record high overnight lows possible tonight and Thursday night.
  • Chances for measurable precipitation returns this evening through Thursday evening. Light rain is expected with locations along and west of the James River seeing one to two tenths of an inch of rain. Other locations are expected to see a few hundredths. While a dusting of snow is possible, no new snow accumulations are expected.
  • Above normal temperatures continue to a lesser extent (5-10+ deg F) through the weekend and into early next week.
Area forecast discussion, Feb 7, 10:15 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1015 PM CST Wed Feb 7 2024

.KEY MESSAGES...

- Record high overnight lows possible tonight and Thursday
  night.

- Chances for measurable precipitation returns this evening
  through Thursday evening. Light rain is expected with
  locations along and west of the James River seeing one to two
  tenths of an inch of rain. Other locations are expected to see
  a few hundredths. While a dusting of snow is possible, no new
  snow accumulations are expected.

- Above normal temperatures continue to a lesser extent (5-10+
  deg F) through the weekend and into early next week.

&&

.DISCUSSION...
Issued at 312 PM CST Wed Feb 7 2024

Gusty conditions continue this afternoon with gusts reaching up to
30-40 mph. With abundant mid and high level clouds across the
region, temperatures have only warmed into the 50s. This has kept
mixing a bit weaker and kept the strongest winds from being mixed to
the surface. That being said, isolated gusts above 40 mph remain
possible for this evening and night, strongest along and east of I-
29 where the strongest surface pressure gradient (SPG) will lie. The
other aspect is light rain chances this evening and night. Lee
cyclogenesis will continue as an upper level trough continues its
ejection from the Rockies and into the Plains states. Shortwaves
rotating through the upper wave will introduce chances for rain this
evening through the overnight hours and into tomorrow morning.
Soundings show dry air in the mid and low levels but do slowly
saturate through the evening and overnight hours. This moistening
will also coincide with steeping mid level lapse rates which will
generate a small amount of CAPE. With CAPE values only up to around
100 J/kg at the most, a few rumbles of thunder will be possible. Hi-
res guidance depicts two periods of rain. The first period begins
this evening with hit or miss showers throughout the area. The
second period comes early tomorrow morning as a cold front begins to
move into the forecast area. The front looks to provide a focus for
rain mainly during the morning hours, which should allow for a more
widespread light rain to pass through the area. The other aspect for
tonight is another chance for record warm low temperatures. With the
remaining winds and cloud cover, lows will only fall to the upper
30s to mid 40s, warmest along and east of I-29.

The surface low and associated cold front will push through the area
by the early afternoon hours tomorrow, ending rain chances for most
of the area. With the cold front through, temperatures will not be
as warm with highs only warming to the low 40s across central South
Dakota to up to around 50 degrees F in northwest Iowa. With cooling
temperatures behind the front, a few hi-res guidance members show
very light snow filtering into locations along the highway-14
corridor Thursday evening. However, have opted for a dry solution as
only a few members are showing this and soundings show drying in the
low levels in the post frontal environment. Rainfall totals remain
on the light side with locations along and west of the James River
expected to get between one to two tenths of an inch. Only a few
hundredths are expected for all other locations. While a dusting of
snow is possible, have opted to leave snowfall totals at a straight
zero. With a cooler airmass introduced to the region, low
temperatures will be cooler, only falling down to 20s and 30s
overnight.

Friday through the weekend and into early next week will be quiet as
dry northwest flow prevails. A long wave tough associated with the
southern jet stream will push into the Southern Plains over the
weekend. This will keep the Northern Plains tied to the northern and
cooler jet stream. Despite the cooler conditions, highs will warm to
the 30s and 40s during this period of time. While relatively cooler,
this will continue above average temperatures for the region as
highs will average around 5 to 10+ degrees above average.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 1010 PM CST Wed Feb 7 2024

Initial band of rain associated with warm advection and the
low level jet continues to move into Minnesota and Iowa. Very
minimal rain amounts with this precipitation area and ceilings
remain at VFR levels. Second area of rain tied more directly to
low-lvl circulation moving northward out of Nebraska will bring
an increased risk for showers to areas west of the Missouri
River early this morning.

Broad LLWS will persist along and east of I-29 through 14Z.

Eventually the low-lvl and surface low will move east and
northeast bringing scattered rain and lower ceilings towards
daybreak. Ceilings should initially drop to MVFR levels before
lowering to IFR levels by mid-day across much of the Tri-State
area.

West to northwest winds will gust over 30 mph at times behind
the passage of the surface low through the afternoon and
evening. Some improvement in ceilings is possible by the
evening, but most areas will remain below VFR levels through
midnight.

 &&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Meyers
AVIATION...Dux
Hazardous weather outlook, Feb 7, 11:44 AM CST, 14 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1144 AM CST Wed Feb 7 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-081745-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
1144 AM CST Wed Feb 7 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

A spring-like weather system will be moving into the region today,
producing strong southerly wind gusts of 35 to 40 mph, with isolated
gusts to 45 mph possible. Gusty winds of 30 to 40 mph continue into
this evening, easing slightly after midnight. Scattered light rain
showers are expected to develop by this evening and tonight, with the
best chances across portions of southeast South Dakota and southwest
Minnesota.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered light showers will continue Thursday morning, mainly along
and north of Interstate 90. Precipitation looks to remain all rain
through Thursday, though some very light snow could mix in toward
central South Dakota, and also north of Highway 14 on Thursday.
Winds will swing around to the west late tonight and Thursday, with
gusts again reaching 30 to 40 mph by Thursday afternoon.

No hazardous weather is expected Friday into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Iowa, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.